Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 194, NWS Omaha, NE

September 17, 2021Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 17, 2021, 12:28 AM CDT for Cedar County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2021, 12:28 AM CDT (05:28 UTC)
Expired
Sep 17, 2021, 12:58 AM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS53 KOAX 170528
SVROAX
NEC027-170615-
/O.NEW.KOAX.SV.W.0194.210917T0528Z-210917T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1228 AM CDT Fri Sep 17 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northern Cedar County in northeastern Nebraska...

* Until 115 AM CDT.

* At 1228 AM CDT, a severe thunderstorm was located 5 miles 
  northwest of Hartington, or 13 miles south of Yankton, moving 
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Wynot around 1240 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4276 9702 4273 9702 4256 9733
      4273 9749 4278 9749 4286 9736 4287 9731
TIME...MOT...LOC 0528Z 229DEG 38KT 4270 9732 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kern
1 follow-up statement
162 
WWUS53 KOAX 170558
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1258 AM CDT Fri Sep 17 2021

NEC027-170600-
/O.CAN.KOAX.SV.W.0194.000000T0000Z-210917T0615Z/
Cedar NE-
1258 AM CDT Fri Sep 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CEDAR COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with additional thunderstorms moving into the area. 
If these storms continue to strengthen, an additional warning may be 
necessary.

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4276 9702 4273 9702 4256 9733
      4273 9749 4278 9749 4286 9736 4287 9731
TIME...MOT...LOC 0547Z 229DEG 38KT 4286 9707 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:21 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 17, 12:21 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1221 AM CDT Fri Sep 17 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 349 PM CDT Thu Sep 16 2021

Today and Tomorrow:
Clear skies, warm temperatures, and strong south winds are
dominating the area today. As of 3 pm, many areas have reached 90
degrees or are inching toward it. Temperatures are expected to
peak in the low 90s. The warm temperatures won't continue into
tomorrow as a cold front will move through the area tonight.

Storms are expected to develop behind the front with initiation
near 1 am. This is a bit later than what was forecast from the
morning forecast package. Any storm development won't fully be
able to take advantage of the instability enhanced by today's
plentiful sunshine. ML CAPE values this afternoon are expected to
top out near 2000 J/kg. By time of storm initialization, that ML
CAPE should have dropped below 1000 J/kg. Storms are expected to
be elevated, but with high LCL and LFC heights, it may be
difficult for strong storms to develop. If any strong storms do
develop, the shear profile could support severe criteria hail
initially. The hail potential should drop off quickly after
midnight. The HRRR and RAP show DCAPE values between 1000 to 1500
J/kg before midnight which is supportive of a severe wind gust
threat. If storms can be sustained, strong winds would be the
primary concern after midnight.

The front will slow, and perhaps even stall out over southern
Nebraska and Iowa tomorrow morning. Shear vectors parallel to the
boundary and precipitable water values near 1.5" support a
marginal risk for excessive rainfall. CAM models suggest a
secondary line of precipitation will develop across southern
Nebraska and travel along the stalled boundary into southwest
Iowa. This secondary line of precipitation could linger into the
late afternoon.

For tomorrow, outside of early day precipitation, expect strong
northerly winds behind the front with gusts up to 25 mph. Those
winds should begin to diminish in the early afternoon. Depending
on your location, temperatures should be 10 to 15 degrees cooler
tomorrow than today.

Saturday and Sunday:
A ridge is forecast to build over the Plains this weekend leading
to clear skies, no precipitation, and warming temperatures. Highs
on Saturday are forecast to be in the mid 80s while Sunday should
see temperatures in the low 90s.

Monday through Wednesday:
The primary weather concern in this period will be a deep upper
level trough that is expected to impact the northern Plains on
Monday. The GFS/ECMWF/Canadian are in good agreement on timing,
but do differ in precipitation placement. The best lift for
precipitation appears to be to the north and east, but there is
about a 55% chance for rain across the area. The attendant cold
front will result in cooler temperatures. Though, that will be
cooler relative to the previous few days, as the cool down will
result in temperatures right around the climatic normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1221 AM CDT Fri Sep 17 2021

Main question remains storm potential and related timing as a cold
front slides through. With most guidance suggesting at least
scattered showers and storms around each TAF site, included VCTS
mention for each site, though exact timing will likely need to be
updated. Expect brief MVFR conditions with any storm that directly
impacts a site along with gusty winds.

Otherwise, expect a period of LLWS early in the period followed by
at least a couple hours of MVFR ceilings following any
precipitation. Also could see some northerly wind gusts in the 20
to 25 kt range behind the front before they taper off and become
more northeasterly by Friday evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...CA
Hazardous weather outlook, Sep 16, 9:48 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
948 PM CDT Thu Sep 16 2021

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-171700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
948 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Friday

Strong thunderstorms north and west of the area tonight will
continue to slip south and east overnight and may affect parts of
eastern Nebraska and western Iowa before sunrise. These storms
will be weaker as they continue south and east. Isolated
thunderstorms are possible through the day on Friday as the front
slips south.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

More thunderstorms are forecast Monday night into Wednesday when a
deep low pressure system drifts through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight or tomorrow.

NEZ011-012-015>018-030>033-042-043-171700-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-
948 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Friday

Severe thunderstorms with large hail and damaging winds are
possible overnight in northeast Nebraska and west central Iowa,
generally along and north of a line from Columbus to West Point
and Onawa.

Most of the thunderstorms will be trailing behind the cold front
sweeping through the area. Large hail and damaging winds are the
primary threats. These storms will weaken as they push south and
east.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

More thunderstorms are forecast Monday night into Wednesday when
a deep low pressure system drifts through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight or tomorrow.

In the hours before

Special weather statement, Sep 16, 11:29 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1129 PM CDT Thu Sep 16 2021

NEZ011-170515-
Knox NE-
1129 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of northwestern Knox
County through 1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Niobrara, or 23 miles east of Spencer, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Knox
County, including the following locations... Verdel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4287 9825 4284 9819 4284 9815 4278 9806
      4277 9806 4276 9801 4256 9826 4262 9831
      4265 9830 4284 9831 4288 9830
TIME...MOT...LOC 0429Z 223DEG 36KT 4275 9826

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kern
Special weather statement, Sep 16, 11:38 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1138 PM CDT Thu Sep 16 2021

NEZ011-170515-
Knox NE-
1138 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of northern Knox County
through 1215 AM CDT...

At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Niobrara, or 22 miles south of Tyndall, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Santee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4284 9769 4286 9761 4285 9757 4258 9799
      4270 9814 4278 9807 4276 9804 4277 9795
      4279 9791 4282 9788 4286 9788 4287 9786
TIME...MOT...LOC 0438Z 223DEG 36KT 4268 9803

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kern

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:29 PM CDTSpecial Weather StatementOAXKnox46 min
Sep 16, 11:38 PM CDTSpecial Weather StatementOAXKnox37 min
Sep 17, 1:57 AM CDTSpecial Weather StatementOAXBurt63 min
Sep 17, 4:08 AM CDTSpecial Weather StatementOAXColfax, Cuming, Madison, Platte, Stanton, Wayne67 min
Sep 17, 4:44 AM CDTSpecial Weather StatementOAXBurt, Butler, Dodge, Thurston, Washington61 min
Sep 17, 5:41 AM CDTSpecial Weather StatementOAXDouglas, Sarpy, Saunders64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.